Coping With Radiation Recall
Some people who have had ]]>radiation therapy]]> develop "radiation recall" dermatitis during their ]]>chemotherapy]]> . During or shortly after certain anticancer drugs are given, the skin over an area that had received radiation turns red. A shade anywhere from light to very bright. The skin may blister and peel. This reaction may last hours or even days.
Report radiation recall reactions to your doctor or nurse. You can soothe the itching and burning by:
- Placing a cool, wet compress over the affected area.
- Wearing soft, non-irritating fabrics. Women who have radiation for ]]>breast cancer]]> following ]]>lumpectomy]]> often find cotton bras the most comfortable.
Reducing the dose of the chemotherapeutic medication or using steroids may improve the problem.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Camidge, R, Price, A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol 2001; 59:237.
Camidge, R, Price, A. Radiation recall dermatitis may represent the Koebner phenomenon. J Clin Oncol 2002; 20:4130;.
National Cancer Institute website. Available at: http://www.cancer.gov .
Schwartz, BM, Khuntia, D, Kennedy, AW, Markman, M. Gemcitabine-induced radiation recall dermatitis following whole pelvic radiation therapy. Gynecol Oncol 2003; 91:421.
Last reviewed March 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.